JOURNAL ARTICLE

Chlorpropamide-induced hypoglycemia: successful treatment with diazoxide

S F Johnson, D S Schade, G T Peake
American Journal of Medicine 1977, 63 (5): 799-804
930951
A healthy adolescent boy was treated on two occasions for an overdose of chlorpropamide (Diabinese). Glucose therapy alone was not sufficient to control the hypoglycemia, but the administration of glucose plus diazoxide raised the blood sugar to supranormal levels. A bolus of intravenous glucagon briefly raised the blood sugar level to within normal limits, increased the blood ketones but also augmented insulin secretion. An overdose of sulfonylurea may cause prolonged and fatal hypoglycemia. Rational therapy, both in diabetic and normal persons, is glucose plus an "insulin antagonist." The administration of diazoxide was effective in our patient, substantially reducing the plasma insulin level; this agent may be the "insulin-antagonist" of choice for use in sulfonylurea-induced hypoglycemia.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
930951
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"

We want to hear from doctors like you!

Take a second to answer a survey question.